|protein prob - follow up
Aug 5, 2007
Dr Young My kidneys are still showing a problem - the low protein in blood/high levels in urine. Still waiting to see Renal guy. My Doc switched me temp from Truvada/Sustiva to Combivir/Sustiva and have been fine with the switch in fact the upset stomach I ve had since starting Truvada 16 months ago and just accepted as a side effect has resolved. Dr has been waiting for result of allergy test for Kivexa because he wants me to switch to that and Sustiva rather than risk the potential worsening of kidney situation. Please don t blush but I have huge respect for your opinion and would like your opinion on this. Is this a combination you perscribe and would recommend or do you have any other suggestions I could put to him. I have a very good open relationship with my Doc and know he won't have a problem with making another suggestions. Could I for instance stay on the Combivir. My main concerns/issues are 1. Effectiveness 2. Lipodystrophy 3. Intestinal problems Never had difficulty with adherence and no Hep co infection.
And what are the consequences of this swapping of meds on my future options. CD4 380 20% VL <40 - 16 months ago CD4 120 12% VL many millions. As ever thanks and best wishes from the UK.
| Response from Dr. Young
Thanks for your follow up and very kind words.
All of the nuke combos that you've been prescribed (or discussed) are ones that are well studied and recommended by US (and British) government or International AIDS Society-USA treatment guidelines. I do think that it's reasonable to avoid tenofovir (Viread, part of Truvada and Atripla) in your case, since there is at least a time-relationship to your kidney injury.
I think that your doctor's approach to switching following your kidney injury is sound- the use of AZT/3TC (Combivir) continues to be recommended, 20 years after the approval of AZT. If you don't develop short-term side effects, like anemia or nausea, you'll likely be ok for a long while. It is fair to point out that recent studies suggest that there is a slightly increased risk (compared with abacavir or tenofovir) of fat loss with AZT, particulary when combined with efavirenz (Sustiva).
The most recent data on genetic testing for risk of abacavir allergic reaction ("HSR") looks entirely encouraging. If your test, called HLA B5701 is negative, it's very unlikely that you'll develop this characteristic side effect of abacavir-containing treatment (like Kivexa or Epzicom, as it's called on this side of the pond). To your questions, Kivexa+efavirenz has been evaluated in clinical studies and should prove to be highly effective and has low overall risk of lipo and intestinal problems.
So long as you've been adherent and have an undetectable viral load (as you do), there should be little resistance implications of switching to an alternative nuke backbone. Though there's been much sales and marketing hype around the relative patterns of drug resistance, in all recent clinical studies, nucleoside resistance following first-line treatment failure is quite uncommon.
So, here's to your health from here in the US, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin During Seroconversion
- Bloody Nose After Sex With Stripper Worried I Have HIV
- Itchy Skin After Touching A Bloody Scab Sign Of HIV AIDS
- Penis Discharge After Anal Sex Worried I Have HIV
- Rectal Bleeding After Lap Dance Worried I Have HIV
- Swollen Glands After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.